Alert archive / Georgia / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 290, NWS Tallahassee, FL

July 16, 2015Brooks County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 16, 2015, 6:13 PM EDT for Brooks County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2015, 6:13 PM EDT (22:13 UTC)
Expired
Jul 16, 2015, 6:45 PM EDT
In force
32 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Brooks County, GA

The radar

The Moody AFB radar (KVAX), 58 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2015-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1694 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2015-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1694 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
781 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

023 
WUUS52 KTAE 162213
SVRTAE
GAC027-162245-
/O.NEW.KTAE.SV.W.0290.150716T2213Z-150716T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
613 PM EDT THU JUL 16 2015

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BROOKS COUNTY IN SOUTH CENTRAL GEORGIA...

* UNTIL 645 PM EDT

* AT 612 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
  WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTH OF
  QUITMAN...AND MOVING SOUTHWEST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  QUITMAN...MORVEN...BROOKS CO A/P AND SAND HILL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD 
TO MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED 
ROADWAYS.

&&

LAT...LON 3099 8365 3094 8347 3076 8353 3081 8374
TIME...MOT...LOC 2212Z 025DEG 6KT 3088 8360 

$$

38-GODSEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 4:35 PM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 16, 4:35 PM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
435 PM EDT THU JUL 16 2015

.Near Term [Through Tonight]...

The upper trough along the eastern U.S. coast continues to shift
east and dampen, allowing the upper ridge centered across TX to
build a little more into the CWA. Through the near term, the CWA
remains on the eastern edge of this upper ridge.

Convection has subsided over the marine zones with some development
across the land, mainly in Florida. Expect additional development
across the CWA mainly across the southern half for the remainder of
the afternoon. Convection should diminish after sunset. Similar to
previous mornings though, should see convection across the marine
areas by sunrise. Based on this, have continued the highest PoPs
across the southern marine zones.

Although convection may be more limited this afternoon across the
Flash Flood Watch area with the potential for thunderstorms along
the Gulf coast towards the end of the tonight period, will continue
the Flash Flood Watch. Again, greater threat though at this point is
more likely towards sunrise.

.Short Term [Friday Through Saturday Night]...

A surface trough along north Florida will remain in place, with high
pressure aloft over the northern Gulf coast. Meanwhile, the front to
our north will continue to dissipate as its associated upper level
shortwave continues to lift northeastward. Similar to the pattern
we've seen the past couple of days, coastal and offshore convection
convection will start pretty early again Friday and Saturday
mornings, dissipating as the day goes on. In the afternoons, the
seabreeze front will make its way inland, with the convection
focusing mostly in north Florida and south-central Georgia through
the short term, with overall scattered coverage.

With scattered coverage of thunderstorms and high pressure aloft
keeping cloud cover lower than normal for the summer, temperatures
will rise into the upper 90s Friday and Saturday, with heat indices
peaking in the 100-110 range Friday and 110-115 possible on
Saturday. Overnight low temperatures will be quite warm as well,
only cooling to the mid to upper 70s.

.Long Term [Sunday Through Thursday]...

On Sunday, an upper level ridge located over the Mississippi Valley
will move westward toward Texas. At the same time, a surface trough
will make its way from the Mid-Atlantic to the eastern portions of
our CWA and remain there until the end of the period. The western
edge of the sub tropical high will cause a west/southwest flow
bringing moisture into the area. Scattered afternoon showers and
thunderstorms will likely develop along the sea breeze front. The
highest PoPs are kept to the southeastern part of the region.
Temperatures are slightly above normal with highs in the mid 90s and
lows in the mid to upper 70s.

&&

.Aviation...

[Through 18Z Friday] VFR conditions will prevail outside of
thunderstorms when IFR visibilities will be possible. Included VCTS
for scattered storms for all sites, with the greatest chance at TLH
this afternoon.

&&

.Marine...

The tight coastal pressure gradient will weaken tonight, with winds
and waves lowering back to normal levels this weekend. Generally
speaking winds will be from the west to southwest through the period
around 10 knots or less, with coastal surges a bit higher in the
afternoons, and seas will rest around 1-2 feet.

&&

.Fire Weather...

A return to more scattered showers and storms is expected on
Friday. Relative humidity should remain generally above 45
percent, and red flag conditions are not forecast.

&&

.Hydrology...

Heavy rainfall yesterday and today along the Florida Big Bend and
eastern Panhandle coastline has primed conditions for potential
flash flooding and nuisance flooding should more rain develop across
this area, which is exactly what is forecast to happen again early
Friday morning. Therefore, a flash flood watch is in effect for this
region through 8 AM EDT Friday morning and may even need to be
extended slightly depending on how things develop. Otherwise, river
remain at normal levels and rainfall coverage will be to scattered
to cause widespread flooding further inland.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   76  96  75  97  75 /  30  50  20  40  10
Panama City   80  90  78  92  79 /  30  40  20  40  10
Dothan        76  98  77  99  77 /  20  30  20  30  10
Albany        76  98  76  99  76 /  20  30  20  30  10
Valdosta      75  97  75  99  75 /  30  50  20  30  10
Cross City    76  92  74  94  75 /  50  50  30  40  20
Apalachicola  80  92  78  92  77 /  40  40  30  40  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...FLASH FLOOD WATCH through Friday morning FOR Calhoun-Coastal Bay-
     Coastal Dixie-Coastal Franklin-Coastal Gulf-Coastal
     Jefferson-Coastal Taylor-Coastal Wakulla-Inland Bay-Inland
     Dixie-Inland Franklin-Inland Gulf-Inland Taylor-Inland
     Wakulla-Lafayette-Liberty.

     HIGH RIP CURRENT RISK until 4 AM EDT Friday FOR Coastal Bay-
     Coastal Gulf.

GA...NONE.
AL...NONE.
GM...NONE.
&&

NEAR TERM...JLF
SHORT TERM...MOORE
LONG TERM...MOORE/CHANEY
AVIATION...WESTON
MARINE...MOORE
FIRE WEATHER...GODSEY
HYDROLOGY...MOORE

In the hours before

Local storm report, Jul 16, 2:46 PM EDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
246 PM EDT THU JUL 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     TSTM WND DMG     4 W COLQUITT            31.17N 84.80W
07/15/2015                   MILLER             GA   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS APPROXIMATELY 25 TREES DOWN
            WEST OF COLQUITT WITH THREE ON HOMES. MINOR STRUCTURAL
            DAMAGE REPORTED TO CARPORTS AND BARNS IN THE AREA. FARMER
            REPORTED SIGNIFICANT DAMAGE TO CORN CROP FOLLOWING STORM
            FROM HAIL OF UNKNOWN SIZE.

&&

GODSEY
Special weather statement, Jul 16, 6:06 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
606 PM EDT THU JUL 16 2015

GAZ159-162245-
BROOKS GA-
606 PM EDT THU JUL 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR BROOKS COUNTY IN SOUTH
CENTRAL GEORGIA UNTIL 645 PM EDT...

AT 605 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF QUITMAN...MOVING SOUTHWEST AT
10 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3098 8357 3083 8346 3074 8358 3088 8372
TIME...MOT...LOC 2205Z 057DEG 7KT 3087 8359

38-GODSEY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 8:59 PM EDTSevere Thunderstorm WarningTAEMiller46 min
Jul 15, 9:27 PM EDTSevere Thunderstorm WarningTAELee, Terrell, Worth63 min
Jul 16, 6:06 PM EDTSpecial Weather StatementTAEBrooks39 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.